This case is written by Dr. Donika Orlich. She is a PGY5 Emergency Medicine resident at McMaster University who also completed a fellowship in simulation and medical education last year.
Why it Matters
This case is an excellent review of the management of status epilepticus and includes 2nd, 3rd, and 4th line agents for treatment. This case also highlights a few unique practice challenges, including:
- The hemodynamic effects of administering phenytoin too quickly
- Disclosing medical error to families
- Special agents to be considered in refractory seizure, such as magnesium sulfate, hypertonic saline, and pyridoxine
A 38 year-old female is brought in by EMS with active seizure. She was last seen normal about 45 minutes ago by her husband, and has been witnessed seizing now for about 20 minutes. She is known to have epilepsy. EMS have 1 line in place, and 5mg IV midazolam was given en route.
A 38 year-old female presents actively seizing with EMS. She will fail to respond to repeat doses of IV benzodiazepines, and will require escalating medial management. Following phenytoin infusion, the patient will become hypotensive (because the phenytoin was given as a “push dose”, which the nurse will mention). The patient will then stop her GTC seizure, but will remain unresponsive with eye deviation. The team should recognize this as subclinical status, and proceed to intubate the patient. The patient will continue to seize following phenobarbital and propofol infusion. Urgent consults to radiology and ICU should be made to expedite care out of the ED. The team will be expected to debrief the phenytoin medication error and disclose the error to the husband.
Download the case here: Status Epilepticus
ECG for the case found here:
(ECG source: http://i0.wp.com/lifeinthefastlane.com/wp-content/uploads/2011/12/normal-sinus-rhythm.jpg)
Post-intubation CXR for the case found here:
(CXR source: https://emcow.files.wordpress.com/2012/11/normal-intubation2.jpg)